By Dr Niranjan Naik
Stomach cancer is the fifth commonest cancer and the third leading cause of cancer-related mortality worldwide. Helicobacter pylori infection is attributed for most of the gastric cancers by triggering gastric inflammation and subsequent neoplastic progression. Eradication of H. pylori has shown to reduce, but not eliminate, subsequent risk of developing gastric cancer.
Proton pump inhibitors (PPIs) have an important role in the treatment of Helicobacter pylori. Proton-pump inhibitors (PPIs) are one of the most widely prescribed medications for heartburn and acid reflux worldwide. With profound gastric-acid suppression, concerns about a carcinogenic role in gastric cancer are noted, due to induced hypergastrinemia, gastric atrophy and bacterial overgrowth in the stomach. Daily Proton pump inhibitors usage is associated with a 4.55 times higher risk of cancer than baseline and became as high as an 8-fold greater risk if the drugs were taken for more than three years.
These drugs have been in the market for 25 years. Current evidence based on several observational studies suggests PPIs are linked to a greater-than-doubled risk of developing stomach cancer. A study conducted in 2017 revealed that long-term use of the medicine can increase stomach cancer risks by almost 250 percent. People who have an ongoing Helicobacter pylori infection and take a PPI stood a greater chance of developing a precursor to stomach cancer, called atrophic gastritis.
Stomach Cancer: New Study on Use of PPIs
In a new study published in the journal Gut, researchers from the University of Hong Kong and University College London, compared the use of PPIs with another drug type used to reduce production of acid termed histamine H2 receptor antagonists (H2 blockers) in 63,397 adults treated with triple therapy (combination of a PPI and two antibiotics to kill off H. pylori over 7 days) for stomach infection with H. pylori bacteria, between 2003 and 2012. Subsequently, these were monitored until they either developed stomach cancer, died, or the study ended (end of December 2015), whichever came first. The average monitoring period lasted 7.5 years.
During this mentioned period, 3271 (5%) people took Proton pump inhibitors for an average of nearly 3 years; and 21,729 took H2 blockers. It was seen that Total, 153 (0.24%) people had developed stomach cancer after triple therapy. None of those tested positive for H pylori at that time, but all of them had long standing gastritis (inflammation of the stomach lining). Those who had taken PPIs were linked with doubling and more (2.44) in the risk of developing stomach cancer, while taking H2 blockers was not associated with any such heightened risk. The average time frame in between triple therapy and the developing stomach cancer was under 5 years. The risk was proportional to the duration as well as frequency of usage of PPIs. Frequency of usage (higher usage) was associated with greater risk, daily use was linked to a more than quadrupling in risk (4.55) compared with that of weekly use.
The longer period PPIs were used, the greater was the risk of development of stomach cancer, rising the rate 5-fold after more than a year, to that of more than 6-fold after 2 or more years, and that of more than 8-fold after 3 or more years. Long-term using of PPIs was associated with around 4 additional cases of stomach cancer per 10,000 people per year.
Research done previously has linked long-term use of PPI to a number of other health problems including increased risk of heart attack, dementia, kidney problems, bone fractures, and tendon and ligament tears, and this study adds stomach cancer to the list of increased risks and dangerous side effects accompanying prolonged PPI-use. Even after the bacteria was killed, those who had taken PPIs on a long-term basis were more likely to develop stomach cancer in the following 7 to 8 years of follow-up. However, it could not tell if PPIs were the cause of the increased stomach cancer risk. It could also have been down to other factors.
The causation of developing stomach cancer is multifactorial. The reasonable explanation for the totality of evidence presented on this is that those who were given PPIs, and especially those who continued them for a longer period, tend to be sicker in a variety of ways than those for whom they are not prescribed. Hence, they are more likely to develop cancer anyway.
Hence, it is recommended to reduce the consumption of PPIs to the minimum required period. Dietary and lifestyle changes are preferred to reduce the acid reflux, which will have a prolonged result with reduced risk for development of stomach cancer.
(The columnist is Director, Surgical Oncology, Fortis Memorial Research Institute, Gurugram. Views expressed are the author’s own.)